Nebraska, 2010

Hail in Nebraska, April 29, 2010

April 29, 2010 · NWS GID · 5 events in 1 county or zone

A surface front draped across the region was the focus for convective development across eastern portions of South Central Nebraska. These early to mid evening thunderstorms developed as a mid level disturbance crossed the region, and a narrow band of instability nosing in from the south allowed for some thunderstorms to become strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface front draped across the region was the focus for convective development across eastern portions of South Central Nebraska. These early to mid evening thunderstorms developed as a mid level disturbance crossed the region, and a narrow band of instability nosing in from the south allowed for some thunderstorms to become strong to severe. Hardest hit was Thayer County, which saw thunderstorms dropping anywhere from quarter to golfball size hail, and heavy rain of 1 to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 29, 1:45 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 29, 1:45 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
245 PM CDT THU APR 29 2010

.SHORT TERM...TONIGHT THROUGH 12Z SATURDAY.  THE MAIN CONCERNS WILL
BE THE CHANCE OF SHOWERS/THUNDERSTORMS TONIGHT AND FRIDAY.
AFTERNOON SURFACE ANALYSIS PLACED A FRONTAL BOUNDARY FROM EASTERN
NEBRASKA SOUTHWARD INTO CENTRAL AND SOUTHWEST KANSAS.  THE FRONT IS
EXPECTED TO BE THE PRIMARY FOCUS FOR STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON INTO THE EVENING.  BEHIND THE FRONT...A MID
LEVEL WAVE WILL HELP GENERATE A SECONDARY AREA OF CONVECTION ACROSS
PARTS OF CENTRAL NEBRASKA INTO NORTH CENTRAL KANSAS. THE INSTABILITY
AXIS ASSOCIATED WITH THE SOUTHERN FRONTAL BOUNDARY COULD CLIP THE
FAR SOUTH AND EAST PART OF THE FORECAST AREA THIS EVENING...WHILE
AREAS BEHIND THE FRONT WILL HAVE MUCH LESS INSTABILITY AVAILABLE.
THIS SHOULD KEEP THE PRIMARY SEVERE WEATHER THREAT LOCATED SOUTH AND
EAST OF A LINE FROM ROUGHLY OSCEOLA TO OSBORNE...THOUGH AN ISOLATED
STRONG STORM CANNOT BE RULED OUT FARTHER NORTH AND WEST. THE MID
LEVEL DEFORMATION ZONE IS SLOW TO MOVE EAST TONIGHT...AND HAVE
KEPT A CHANCE OF SHOWERS/ISOLATED THUNDERSTORMS IN THE FORECAST
THROUGH THE OVERNIGHT HOURS.

FRIDAY IS POTENTIALLY LOOKING WETTER THAN IT DID 24 HOURS AGO WITH
THE 12Z NAM/GFS BOTH BRINGING ACROSS ANOTHER MID LEVEL WAVE.
INSTABILITY IS NOT VERY HIGH WITH MUCAPE VALUES OF ONLY 100-300
J/KG.  DEBATED ADDING ISOLATED THUNDERSTORMS TO THE GRIDS...BUT
DECIDED TO JUST GO WITH SHOWERS FOR NOW SINCE THE THUNDERSTORM
CHANCES APPEAR TO BE QUITE LIMITED.  HAVE BOOSTED POPS ON FRIDAY
INTO THE 40 PERCENT RANGE ACROSS THE CENTRAL AND EAST...BUT DID NOT
WANT TO GO TOO HIGH SINCE THE 12Z ECMWF ALSO SHOWS THE WAVE
PASSING...BUT HAS LESSER QPF ASSOCIATED WITH IT.  HIGH TEMPERATURES
ON FRIDAY WERE ALSO COOLED A BIT WITH MORE CLOUDS IN THE
FORECAST. WILL AIM FOR HIGHS IN THE LOWER 60S. A FEW SHOWERS COULD
LINGER IN THE EAST FRIDAY EVENING....BUT CONFIDENCE IS NOT HIGH
ENOUGH IN THAT TO INTRODUCE POPS AT THIS POINT.

.LONG TERM...12Z SATURDAY THROUGH THURSDAY. FOCUS IN ON
PRECIPITATION CHANCES LATE IN THE WEEKEND/EARLY NEXT WEEK AND
TEMPERATURES THROUGH THE PERIOD.

THE AREA WILL FIND ITSELF IN BETWEEN THE TWO MAIN WEATHER SYSTEMS OF
INTEREST ON SATURDAY. A LONGWAVE TROUGH WILL CONTINUE TO ENCOMPASS
MUCH OF THE CENTRAL AND WESTERN CONUS...BUT THE TWO EMBEDDED
CIRCULATION CENTERS WILL SPLIT THE AREA TO THE NORTH AND
SOUTH...WITH MAIN UPPER LOW CENTER OVER THE NORTHERN PLAINS/UPPER
MIDWEST INTO SOUTHERN CANADA AND ANOTHER SHORTWAVE EJECTING
NORTHEAST OUT OF THE BASE OF THE TROUGH REMAINING TO THE SOUTHEAST
ACROSS THE SOUTHERN PLAINS AND SOUTHEAST KANSAS INTO MO. DRY
CONDITIONS EXPECTED FOR THE CWA SATURDAY AND SATURDAY NIGHT IN
BETWEEN THESE WAVES...AND WESTERLY DOWNSLOPING WINDS WILL HELP TEMPS
CLIMB INTO THE LOWER TO MID 60S FOR HIGHS.

A BIT OF A MESSY UPPER-LEVEL PATTERN PREVAILS INTO SUNDAY AS
LONGWAVE TROUGH REMAINS IN PLACE OVER THE CENTRAL CONUS...WITH A FEW
EMBEDDED LOWS/SHORTWAVES OF INTEREST. MID-LEVEL FORCING INCREASES
ACROSS THE AREA SUNDAY AND SUNDAY NIGHT AHEAD OF SOME SHORTWAVE
ENERGY LIFTING OUT OF THE CENTRAL ROCKIES. THE SURFACE PATTERN IS
ALSO SOMEWHAT CONVOLUTED DUE TO THE INTERACTION BETWEEN VARIOUS
UPPER WAVES...BUT EXPECT A SURFACE BOUNDARY TO LIE SOMEWHERE ACROSS
NE OR KS AS MAIN MID/UPPER CIRCULATION OVER THE NORTHERN
PLAINS/UPPER MIDWEST DRIVES NORTHERLY WINDS FROM THE NORTHERN PLAINS
INTO KS OR NE...WHILE THE CYCLONIC CIRCULATION AROUND A DEEPENING
SURFACE LOW OVER THE TX PANHANDLE BRINGS SOUTHERLY WINDS INTO KS AND
POSSIBLY AS FAR NORTH AS SOUTHERN NE. EXACTLY WHERE THE BOUNDARY
DIVIDING THESE NORTHERLY AND SOUTHERLY WINDS SETS UP IS STILL
UNCERTAIN....BUT IT MAY AUGMENT THE MID-LEVEL FORCING TO PROVIDE A
BETTER CHANCE FOR SOME SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. MOISTURE AND RESULTANT INSTABILITY IS EXPECTED TO BE
LIMITED...BUT LIKELY ENOUGH TO SUPPORT AT LEAST SOME THUNDER
PARTICULARLY ACROSS THE SOUTH/SOUTHEAST CWA. A FEW SHOWERS MAY
LINGER INTO MONDAY AS THE MID/UPPER TROUGH AXIS CONTINUES TO SLIDE
ACROSS...BUT WILL SEE INCREASING SUBSIDENCE BY MONDAY EVENING AS THE
TROUGH AXIS PRESSES EAST OF THE AREA...AND WILL DRY THINGS OUT
ACCORDINGLY. CONCERNING TEMPS...CLOUDS/PRECIP WILL LIKELY HOLD HIGHS
IN THE LOWER/MID 60S IN MOST AREAS ON SUNDAY...BUT WILL START TO SEE
A REBOUND ON MONDAY AS HEIGHTS BEGIN TO RISE IN WAKE OF THE
DEPARTING TROUGH.

MAINTAINED A DRY FORECAST FOR THE REMAINDER OF THE PERIOD...ALTHOUGH
NOT COMPLETELY SOLD ON THIS IDEA. THE UPPER FLOW TRANSITIONS TO
ZONAL TO SOUTHWESTERLY TUESDAY AND WEDNESDAY...LEADING TO WARMING
TEMPS DURING THIS TIME. AN UPPER WAVE RIDING ACROSS THE NORTHERN
PLAINS/SOUTHERN CANADA SENDS A FRONT SOUTH TUESDAY OR TUESDAY
NIGHT...BUT MOISTURE AVAILABILITY IS STILL IN QUESTION AND
CONSIDERING THIS ALONG WITH THE LACK OF ANY UPPER FORCING THIS FAR
SOUTH...DECIDED TO KEEP THINGS DRY AT LEAST FOR THE TIME BEING BUT
THIS WILL NEED TO BE WATCHED. THE OTHER CONCERN IS WEDNESDAY NIGHT
OR THURSDAY AS VARIOUS MODELS SHOW A FAST-MOVING SHORTWAVE POSSIBLY
LIFTING OUT OF THE ROCKIES. AGAIN...WASN/T QUITE READY TO THROW IN
POPS AT THIS JUNCTURE BUT ANOTHER PERIOD TO KEEP AN EYE ON.

&&

.AVIATION...18Z TAF. THE PRIMARY CONCERN WILL BE THE CHANCE OF
SHOWERS/THUNDERSTORMS. A PASSING FRONTAL BOUNDARY WILL BE THE
FOCUS FOR THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. THIS
ACTIVITY SHOULD BE WELL SOUTH AND EAST OF KGRI...HOWEVER
ADDITIONAL SHOWERS/ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL NEBRASKA AS AN UPPER TROUGH MOVES THROUGH LATER
TONIGHT. THIS SHOULD KEEP IT DRY AT KGRI THROUGH MOST OF THE
AFTERNOON...BUT THE RAIN CHANCES SHOULD INCREASE THIS EVENING.
WILL CARRY A TEMPO GROUP FOR SHOWERS THIS EVENING THOUGH ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. DID NOT WANT TO OVERSTATE THE
CASE FOR THUNDERSTORMS IN THE TAF IN A TEMPO GROUP...AND SINCE
PROB GROUPS ARE NOT ALLOWED IN THE FIRST 9 HOURS OF THE TAF...THE
HINT FOR THUNDERSTORMS AT KGRI WILL BE FOUND IN CB MENTIONED ALONG
WITH THE CLOUD GROUP THIS EVENING. CEILINGS WILL GRADUALLY LOWER
WITH THE RAIN AND COULD GET STUCK IN THE MVFR RANGE OVERNIGHT INTO
FRIDAY MORNING. ANOTHER UPPER TROUGH WILL APPROACH ON FRIDAY WITH
ANOTHER CHANCE OF SHOWERS LATE IN THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CK/KB
Hazardous weather outlook, Apr 29, 4:39 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT THU APR 29 2010

KSZ005-006-017-NEZ039>041-046>049-060>064-072>076-082>085-301200-
PHILLIPS-SMITH-ROOKS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-
POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-
ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-
539 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
NORTHWEST OF A GENEVA TO NELSON LINE...AS WELL AS FOR PORTIONS
OF NORTH CENTRAL KANSAS NORTHWEST OF A MANKATO TO OSBORNE LINE.

.DAY ONE...TONIGHT.

AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE THIS
EVENING...PRIMARILY AFTER 8 PM...WITH THE MOST LIKELY THREAT
BEING HAIL TO THE SIZE OF NICKELS...AND GUSTY WINDS TO 50 MPH. THE
STRONGEST AND POTENTIALLY SEVERE THUNDERSTORMS WILL MOST LIKELY BE
CONFINED TO THE SOUTHEAST OF THIS GENEVA...NELSON...MANKATO...OSBORNE
LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA SUNDAY
AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ007-018-019-NEZ077-086-087-301200-
JEWELL-OSBORNE-MITCHELL-FILLMORE-NUCKOLLS-THAYER-
539 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
ALONG AND SOUTHEAST OF A GENEVA TO NELSON LINE...AS WELL AS FOR PORTIONS
OF NORTH CENTRAL KANSAS ALONG AND SOUTHEAST OF A MANKATO TO OSBORNE LINE.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS...THE
PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF
SILVER DOLLARS...DAMAGING WINDS OF 60 MPH...AND LOCALLY HEAVY
RAINFALL. THERE IS ALSO A SLIGHT CHANCE OF AN ISOLATED TORNADO
PRIMARILY TO THE SOUTHEAST OF A HEBRON NEBRASKA...TO BELOIT
KANSAS LINE.

THUNDERSTORMS WILL LINGER AFTER MIDNIGHT...HOWEVER THEY ARE NOT
EXPECTED TO BE AS STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA SUNDAY
AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS
PORTIONS OF THE AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Thayer

When
April 29, 5:25 PM CST to 5:30 PM CST
Where
Thayer County, 0.69 mi S of Hubbell to 2.23 mi ESE of Hubbell
Measured
1.75 in hail
Property damage
$15,000
Reported by
COOP Observer
Coordinates
40.010, -97.500

Hail, Thayer

When
April 29, 5:38 PM CST
Where
Thayer County, 0.38 mi SE of Need
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
40.146, -97.415

Hail, Thayer

When
April 29, 7:00 PM CST
Where
Thayer County, 5 mi NE of Hubbell
Measured
1 in hail
Reported by
Public
Coordinates
40.071, -97.433

Hail, Thayer

When
April 29, 8:02 PM CST
Where
Thayer County, 0.69 mi S of Chester
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.010, -97.620

Hail, Thayer

When
April 29, 8:26 PM CST
Where
Thayer County, Need
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.150, -97.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220061, 220062, 220063, 220064, 220065.